North Dakota, 2012Hail and Damaging Wind in North Dakota, July 24, 2012
July 24, 2012 · NWS BIS · 6 events in 2 counties and zones
Severe Thunderstorm Watch number 515 was in effect during this event. A weakening capping inversion north of a surface cold front combined with moderately unstable air and 50 knots of deep layer shear and led to severe thunderstorm development across southwest North Dakota during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $100,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorm Watch number 515 was in effect during this event.
A weakening capping inversion north of a surface cold front combined with moderately unstable air and 50 knots of deep layer shear and led to severe thunderstorm development across southwest North Dakota during the evening hours. Several reports of large hail and severe thunderstorm winds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 24, 4:07 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 24, 4:07 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT TUE JUL 24 2012
.DISCUSSION...CONTINUING TO WATCH THUNDERSTORMS DEVELOPING. JUST
TALKED TO SPC ABOUT THE RECENT MESOSCALE DISCUSSION. OUR INPUT IN
THE OFFICE IS THAT WE THINK THERE IS A THREAT FURTHER EAST AS WELL
THIS EVENING...IN ADDITION TO WHERE THE PROPOSED MCD IS. SPC
WANTS TO REVIEW THE 00Z SOUNDINGS AND WILL THEN ISSUE THEIR
PROPOSED WATCH AREA.
&&
.AVIATION...A SURFACE COOL FRONT COMBINED WITH A STRONG UPPER
LEVEL DISTURBANCE WILL SPREAD SHOWERS AND THUNDERSTORMS FROM WEST
TO EAST THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND PERSIST THROUGH 06Z WEDNESDAY. WILL
LIKELY SEE SUB VFR TO MVFR CONDITIONS WITH ANY STORMS THAT MOVE
OVER TAF SITES. WILL CONTINUE TO MONITOR AND CONTINUE WITH VICINITY
THUNDER FOR NOW AND AMEND AS NEEDED.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR NDZ031-032-
040-043.
&&
SHORT TERM...KS
AVIATION...KS/NH
Hazardous weather outlook, Jul 24, 4:26 PM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE JUL 24 2012
NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051-
252330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
626 PM CDT TUE JUL 24 2012 /526 PM MDT TUE JUL 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN
AND CENTRAL NORTH DAKOTA TONIGHT. THESE THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS CENTRAL NORTH DAKOTA THROUGH THE
EVENING AND OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS WILL
THE PRIMARY THREATS...WITH AN ISOLATED TORNADO POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY ACROSS THE JAMES RIVER
VALLEY LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER.
NDZ031-032-040-043-252330-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
526 PM MDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.
.DAY ONE...TONIGHT
THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN
AND CENTRAL NORTH DAKOTA TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL THE PRIMARY THREATS...WITH AN ISOLATED TORNADO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A RED FLAG WARNING HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON INTO
EARLY WEDNESDAY EVENING. MINIMUM RELATIVE HUMIDITIES BETWEEN 20
AND 30 PERCENT ALONG WITH GUSTY NORTHWEST WINDS OF 20 TO 30 MPH
IN COMBINATION WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE WEATHER
GROWTH.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER.
KS
In the hours before
Special weather statement, Jul 24, 1:01 PM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT TUE JUL 24 2012
NDZ001-009-017-242100-CORRECTION
DIVIDE-MCKENZIE-WILLIAMS-
301 PM CDT TUE JUL 24 2012
...DEVELOPING STRONG THUNDERSTORMS OVER EASTERN MONTANA HEADING
EAST...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF CROSBY TO 69 MILES SOUTHWEST OF WILLISTON...MOVING NORTHEAST AT 35
MPH.
SMALL HAIL...GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HANKS... BONETRAIL... AMBROSE...
FORT UNION TRADING POST... FORT UNION...
ZAHL... FORT BUFORD STATE HISTORICAL SITE...
EAST FAIRVIEW... BLACKTAIL LAKE... APPAM...
TRENTON... CARTWRIGHT... CROSBY...
ALAMO... SATHER DAM...
THESE STORMS MAY INTENSIFY AS THE MOVE EAST INTO WESTERN NORTH
DAKOTA. BE SURE TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR
UPDATED INFORMATION...INCLUDING FOR POSSIBLE WATCHES AND WARNINGS.
HEINERT
Special weather statement, Jul 24, 1:45 PM MST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT TUE JUL 24 2012
NDZ001-009-017-242145-
DIVIDE-MCKENZIE-WILLIAMS-
345 PM CDT TUE JUL 24 2012
...SPECIAL WEATHER STATEMENT...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
CROSBY TO 64 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT BUFORD STATE HISTORICAL SITE... EAST FAIRVIEW...
BLACKTAIL LAKE... CARTWRIGHT... APPAM...
TRENTON... CROSBY... ALAMO...
WILLISTON... SKAAR... CHARBONNEAU...
CORINTH... SATHER DAM... ALEXANDER...
SPRING BROOK...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
HEINERT
Special weather statement, Jul 24, 2:25 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUL 24 2012
NDZ009-017-242230-
MCKENZIE-WILLIAMS-
425 PM CDT TUE JUL 24 2012
...STRONG THUNDERSTORM APPROACHING WILLISTON...
AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WILLISTON...MOVING
NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND FREQUENT DOWNPOURS CAN BE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLISTON... SPRING BROOK...
LEWIS AND CLARK STATE PARK... EPPING...
TOBACCO GARDEN BAY RECREATION AREA...
WHITE TAIL BAY RECREATION AREA... WHEELOCK...
RAY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HEINERT
Special weather statement, Jul 24, 2:29 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT TUE JUL 24 2012
NDZ001-002-242230-
BURKE-DIVIDE-
429 PM CDT TUE JUL 24 2012
...STRONG THUNDERSTORM MOVING INTO EASTERN DIVIDE AND WESTERN BURKE
COUNTIES...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35
MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NOONAN... LARSON... COLUMBUS...
LIGNITE... NORTH PORTAL... PORTAL...
FLAXTON...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HEINERT
Special weather statement, Jul 24, 3:25 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT TUE JUL 24 2012
NDZ009-010-017-242330-
MCKENZIE-MOUNTRAIL-WILLIAMS-
525 PM CDT TUE JUL 24 2012
...STRONG THUNDERSTORM MOVING EAST ALONG THE MISSOURI RIVER...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT
30 MPH.
PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOBACCO GARDEN BAY RECREATION AREA...
WHITE TAIL BAY RECREATION AREA... CHARLSON...
WHITE EARTH BAY RECREATION AREA...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HEINERT
Special weather statement, Jul 24, 3:34 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT TUE JUL 24 2012
NDZ002-242330-
BURKE-
534 PM CDT TUE JUL 24 2012
...STRONG THUNDERSTORM MOVING EAST ACROSS LIGNITE...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING EAST AT
35 MPH.
PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLAXTON... NORTHGATE...
LIGNITE... PORTAL...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HEINERT
Hail, Hettinger
- When
- July 24, 6:24 PM MST to 6:29 PM MST
- Where
- Hettinger County, 5.6 mi WSW of Regent
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.393, -102.661
The hail combined with strong winds resulted in damage to area crops.
Thunderstorm Wind, Hettinger
- When
- July 24, 6:24 PM MST to 6:29 PM MST
- Where
- Hettinger County, 5.6 mi WSW of Regent
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.393, -102.661
The strong winds combined with large hail resulted in damage to area crops.
Hail, Hettinger
- When
- July 24, 6:25 PM MST to 6:30 PM MST
- Where
- Hettinger County, 2.82 mi SW of Regent
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.390, -102.590
Hail, Hettinger
- When
- July 24, 6:30 PM MST to 6:40 PM MST
- Where
- Hettinger County, 6.24 mi S of Regent
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -102.560
Hail, Hettinger
- When
- July 24, 7:00 PM MST to 7:10 PM MST
- Where
- Hettinger County, 7.67 mi WSW of Mott Muni Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.310, -102.470
Hail, Bowman
- When
- July 24, 7:35 PM MST to 7:45 PM MST
- Where
- Bowman County, 20.45 mi SW of Rhame
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.990, -103.900
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
- Heat in Kentucky, July 24 to 26, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390699, 390700, 390702, 390703, 390704, 390706.